MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER; NRY
Catalog Number 3MAXC
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/06/2022
Type of Reportable Event Malfunction
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left middle cerebral artery (mca) using a penumbra system 3max reperfusion catheter (3maxc), a penumbra system red 68 reperfusion catheter (red68) and a benchmark bmx96 access system (bmx96).During the procedure, the physician placed the red68 through the bmx96 in the target location using the 3maxc.Subsequently, the 3maxc was removed.Upon removal, the distal end of the 3maxc was noticed to be broken.The physician then noticed under fluoroscopy that the distal end of the 3maxc was in the patient.At this point a new 3maxc was opened and advanced through the red68 to aspirate the broken distal end of the first 3maxc, however, it was unsuccessful.Therefore, the physician decided to remove the second 3maxc.While attempting to retract the second 3maxc, the 3maxc became stretched; however, the physician was able to remove it.The physician then decided to use a snare device and removed the distal end of the first 3maxc.After removing the 3maxc, the physician decided to use a velocity delivery microcatheter (velocity) with a penumbra system red 62 reperfusion catheter (red62).While attempting to remove the velocity from the packaging hoop, the velocity fractured at the mid-shaft.Therefore, the velocity was not used.The procedure was completed using a new velocity, a red62 and the same bmx96.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Evaluation of the first returned 3maxc confirmed that the catheter was fractured.Evaluation revealed that the catheter fractured on the stretched region indicating the device was stretched prior to fracturing.Stretching typically occurs as a result of retraction against resistance.The root cause of the resistance experienced during the procedure could not be determined.If a stretched device is further retracted against resistance, it may become fractured.Further evaluation revealed kinks along the catheter shaft.This damage was likely incidental and may have occurred during packaging for return.Penumbra catheters are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA SYSTEM 3MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
Manufacturer Contact
veronica farris
one penumbra place
alameda, CA 94502
5107483200
MDR Report Key16080815
Report Number3005168196-2022-00604
Device Sequence Number6275461
Product Code NRY
UDI-Device Identifier00814548019956
UDI-Public814548019956
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/30/2022
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date05/15/2025
Device Catalogue Number3MAXC
Device Lot NumberF00000783
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/09/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/06/2022
Initial Report FDA Received Date12/30/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/16/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age34 YR
Patient SexFemale
Patient Weight113 KG
Date Report Sent to FDA01/01/2005